Facebook Pixel

Lichen Planus with no relief.

By October 18, 2012 - 8:44am
Rate This

My mother has this issue in her mouth and is going out of her mind with the pain and discomfort.
She has seen 9 or 10 doctors and is now being sent to a dermatologist. Any suggestions for medications that might help? She goes through tubes of orabase, and often has trouble eating and speaking as she has so many sores in her mouth. They are like canker sores. They have been biopsied and were not cancerous. She does not want to live anymore.
Any suggestions? Anyone else suffer with the oral sores?

Add a Comment2 Comments

EmpowHER Guest

I went to a Dertomologist, an older doctor and he told me that Lichen Planus was caused by medication...he went to a medical book and photocopied several pages with medicines that contribute to Lichen Planus...and gave me the copies...I had Lichen PlanusL on my feet, small of my back and tongue...I had four medicines that could cause LP...But one important issue...the dertomologist said that if symptoms got worse...to go to you doctor immediatly...I ask him what worse ment...???...and he did not specify...so...check your medicine that could cause Lichen Planus...if other symptoms arise or get worse...seek medical attention...your medicine causes Lichen Planus and could cause you serious harm...

October 18, 2012 - 4:01pm
HERWriter Guide

Hi martagirl

Thanks for your question! I only had mouth sores when I had braces fitted several years ago but the pain was awful every 5 weeks when they were adjusted and I only had them 18 months so I can imagine the distress of having this every day.

Do you know the cause of her lichen planus? Medications can cause it - she should let her doctor know all the medications she's on.

From MedicineNet:

In more severe cases, physicians may recommend oral medications or therapy with ultraviolet light. Oral medications may include a course of oral corticosteroids such as prednisone or metronidazole (Flagyl). Occasionally, other immunosuppressive agents may be employed. However, the itching may return after the drug has been discontinued. A low-dose oral corticosteroid every other morning may be also prescribed. With continued itching, ultraviolet light (PUVA) treatment may help. For painful lesions within the mouth, the use of special mouthwashes containing a painkiller (such as lidocaine) before meals may provide some relief. Any drug or chemical suspected of being the cause of the lichen planus should be discontinued.


Has she tried the light therapy?

We hope to hear back from you and please go through her medication list or ask her pharmacist if anything on the list could cause this condition.



October 18, 2012 - 12:34pm
Enter the characters shown in the image.
By submitting this form, you agree to EmpowHER's terms of service and privacy policy
Add a Comment

All user-generated information on this site is the opinion of its author only and is not a substitute for medical advice or treatment for any medical conditions. Members and guests are responsible for their own posts and the potential consequences of those posts detailed in our Terms of Service.

Lichen Planus

Get Email Updates

Related Topics

Lichen Planus Guide

Have a question? We're here to help. Ask the Community.


Health Newsletter

Receive the latest and greatest in women's health and wellness from EmpowHER - for free!